Hail, Alleghany
- When
- April 14, 8:20 PM EST
- Where
- Alleghany County, Callaghan
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.800, -80.083
Hail producing severe thunderstorms developed across the region during the evening hours of the 14th into the early morning of the 15th. This weather was in conjunction with both a warm front approaching the region from the south and an upper level disturbance entering the region from the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Hail producing severe thunderstorms developed across the region during the evening hours of the 14th into the early morning of the 15th. This weather was in conjunction with both a warm front approaching the region from the south and an upper level disturbance entering the region from the west.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 14, 6:31 PM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 731 PM EDT FRI APR 14 2006 .AVIATION... ANOTHER MESOSCALE COMPLEX (MCS) MOVING THROUGH THE OHIO VALLEY WILL BRING ANOTHER ROUND OF CONVECTION TO SE WV THIS EVENING. THEN A SECOND MCS COMING OUT OF THE OHIO VALLEY TO BRING EVEN MORE CONVECTION TO THE AREA AROUND SUNRISE. BULK OF PRECIP TO HOLD OFF UNTIL AFTER MIDNIGHT AND STAYS NORTH THROUGH NORTHERN WV/VA. FOR THE IMMEDIATE AREA...SE WV AND VIRGINIA HIGHLANDS TO BE THE FOCUS FOR SHOWERS TONIGHT. ACCOMPANYING THE MCSS WILL BE A 45 KT WESTERLY LOW LEVEL JET. THIS WESTERLY JET WILL LIMIT PRECIPITATION CHANCES TO THE EAST. FOG POSSIBILITIES EXIST WITH SATURATED GROUND ACROSS NORTHERN CWA BUT LIMITED TO AREAS SEEING SOME CLEARING TONIGHT. WITH AN UNSTABLE ATMOSPHERE AND RESIDUALLY BOUNDARY IN THE AREA...THUNDERSTORMS COULD REDEVELOP SATURDAY AFTERNOON. && .PREV DISCUSSION... (ISSUED 319 PM EDT FRI APR 14 2006) SHORT TERM /TONIGHT/... ONGOING CONVECTION OVER THE FAR EASTERN CWA SHOULD EXIT THE AREA BY 20Z TO BE FOLLOWED MOSTLY CLEAR SKIES THROUGH THE EARLY EVENING. 18Z SOUNDING SHOWS THE ATMOSPHERE REMAINS FAIRLY UNSTABLE WITH LI -4.5 AND MID-LEVEL LAPSE RATES APPROACHING 7C/KM. WITH PWATS OF ONLY 0.77 MOISTURE REMAINS LIMITED. CANNOT RULE OUT LATE AFTERNOON DEVELOPMENT IN THIS UNSTABLE AIR MASS...BUT BEST CHANCE FOP MORE WIDESPREAD ACTIVITY LIES WITH THE DEVELOPING MCS OVER OH/IN THIS AFTERNOON. TRAJECTORY OF THIS SYSTEM SHOULD BE SOMEWHAT SIMILAR TO LAST NIGHTS MCS THAT TRAVELED FROM CHI TO RNK CWA OVERNIGHT. SO EXPECT A DECAYING MCS TO BE APPROACHING THE NORTHERN CWA LATE TONIGHT BUT EXACT PATH AND TIMING IS UNCERTAIN. HPC QPF NEXT 24-HR RANGES FROM NOTHING IN PIEDMONT NC TO AROUND 0.50 IN THE FAR NW. LONG TERM /SATURDAY THROUGH FRIDAY/... MCS SHOULD BE ONGOING AT THE START OF THE PERIOD SIMILAR TO THIS MORNING...HOWEVER EXPECT CLEARING ONCE AGAIN BY EARLY AFTN WITH TEMPS RECOVERING QUICKLY. WILL LIKELY AGAIN SEE A FEW MORE STORMS DURING THE AFTN HOURS AS ATM DESTABILIZES ONCE AGAIN AND LEFTOVER BOUNDARIES HELP FOCUS DEVELOPMENT...HOWEVER DEEP SHEAR VALUES ARE GREATLY DECREASED COMPARED TO TODAY...SO OVERALL ORGANIZATION MAY BE A BIT LESS THAN SEEN THIS AFTN. AS UPR SYSTEM AND ASSOCIATED SFC WAVE HEADS SOUTHEAST LATE SUNDAY...EXPECT FRONTAL BOUNDARY (INITIALLY FORCED SOUTHWARD BY PREVIOUS CONVECTION) WILL LIFT NORTHWARD THRU THE AREA. WITH PLENTY OF INSTABILITY IN PLACE...SHOULD SEE SOME MORE SHOWERS AND STORMS FIRE OFF LATE SUNDAY AFTN...ALTHOUGH BEST CHANCES ACRS THE NORTHERN HALF OF THE CWA AS AREAS FARTHER SOUTH APPEAR CAPPED. SHOULD CONVECTION DEVELOP...THINGS COULD GET INTERESTING GIVEN PROGGED DEEP SHEAR VALUES IN EXCESS OF 50 KTS...SUFFICIENT LOW LEVEL CAPE ON THE ORDER OF 150 J/KG...LOW LCL HEIGHTS...AND LOCALLY BACKED FLOW NORTH OF THE RETREATING BOUNDARY. CERTAINLY SOMETHING TO BE WATCHED...AS CONVECTION BETWEEN NOW AND THEN COULD AND PROBABLY WILL WREAK HAVOC WITH THE EVENTUAL LOCATION OF THE BOUNDARY. COULD SEE SOME FOG EARLY SUNDAY WITH GOOD MOISTURE POOLING ALONG LIFTING BOUNDARY. TEMPS ON SUNDAY LOOK POTENTIALLY VERY WARM SOUTH OF THE FRONT...POTENTIALLY BEING THE WARMEST DAY OF THE NEXT FEW FOR SOME AREAS. MODEL GUIDANCE HAS BEEN QUITE CONSISTENT WITH ITS DEPICTION OF UPR WAVE AND ITS ASSOCIATED SFC REFLECTION RIDING ALONG OLD FRONTAL BOUNDARY INTO THE AREA THROUGH THE DAY ON MONDAY. THIS SHOULD BE A SLOW PROCESS AS THE WAVE RUNS INTO INCREASINGLY CONFLUENT FLOW AIDED BY DEEPENING COLD VORTEX ACRS QUEBEC INTO FAR NORTHERN NEW ENGLAND ON SUNDAY. GIVEN PLENTY OF MOISTURE LIKELY TO BE IN PLACE BY THIS TIME (WITH ADVERTISED PWATS IN EXCESS OF AN INCH) AND SLOW MOVEMENT OF THE SYSTEM...SETUP APPEARS FAVORABLE FOR AN EXTENDED PERIOD OF PRECIP ACRS MUCH OF THE REGION LATE SUNDAY INTO MONDAY. IN ADDITION...AS SFC WAVE PASSES ON MONDAY...IT WILL DRAG A BACKDOOR COLD FRONT THRU FROM THE NORTH...WITH TEMPS FALLING THRU THE AFTN HOURS. STILL PLENTY OF UNCERTAINTY WITH TIMING OF BOUNDARY...HOWEVER WITH PLENTY OF CLDS IN PLACE AND FLOW TURNING QUICKLY NORTHEAST...WOULD THINK MONDAY HAS THE POTENTIAL TO BE QUITE COOL FOR SOME AREAS...PRIMARILY THE NORTHEAST HALF OF THE CWA. HAVE LOWERED GOING NUMBERS FOR THIS PERIOD TO REFLECT THE POTENTIAL...ALTHOUGH MIGHT NOT BE COOL ENOUGH SHOULD FRONT COME THRU EARLY IN THE MORNING. OTHERWISE...EXPECT A CLEARING TREND ON TUES AS HIGH PRESSURE BUILDS SOUTH INTO THE AREA...ALTHOUGH STILL A COOL DAY AS INFLUENCE OF DEEP UPR VORTEX TO THE NORTH REMAINS STRONG. UPR RIDGING BEGINS TO BUILD IN ON WEDNESDAY AHEAD OF DEEP CUTOFF SYSTEM PROGRESSING THRU THE PLAINS/MIDWEST. THIS SHOULD PROVIDE SLIGHTLY WARMER TEMPS...ALTHOUGH WITH WARM FRONT APPROACHING IN ASSOCIATION WITH THE UPR SYSTEM STILL SOME QUESTIONS ABOUT DEGREE OF WARMUP. SHOWER AND TSTORM CHANCES CONTINUE INTO FRIDAY AS SYSTEM SLOWLY OPENS UP WHILE PROGRESSING EASTWARD. AVIATION... MORNING MCS HAS MOVED ON LEAVING VFR CONDS AT ALL TAF SITES. ATMOSPHERE WILL BE QUITE UNSTABLE WITH NEARLY FULL SUN THIS AFTERNOON. SLIGHT POTENTIAL FOR SEVERE CONVECTION BUT NOT HIGH ENOUGH PROBABILITY FOR TAF INCLUSION. MCS FORECAST TO DEVELOP IN THE MIDWEST THIS AFTERNOON EXPECTED TO TRACK SOUTHEAST TOWARD THE SRN APPALACHIANS AND MAY AFFECT THE TAF SITES LATER TONIGHT BUT ONLY PLACED CB IN THE CLOUD GROUP TO REFLECT UNCERTAINTY OF DEVELOPMENT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 334 PM EDT FRI APR 14 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 334 PM EDT FRI APR 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING HOURS. SHOULD ANY THUNDERSTORMS DEVELOP...THEY HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL PERIODS OF SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING THROUGH LATE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FOR ANY THUNDERSTORMS THAT DEVELOP. LAWRENCE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT FRI APR 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 3 S QUINWOOD 38.01N 80.70W
04/14/2006 M0.88 INCH GREENBRIER WV PUBLIC
&&
JWHITEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT FRI APR 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL QUINWOOD 38.06N 80.70W
04/14/2006 M1.00 INCH GREENBRIER WV PUBLIC
&&
JWHITEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 PM EDT FRI APR 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL WHITE SULPHUR SPRINGS 37.80N 80.30W
04/14/2006 M1.00 INCH GREENBRIER WV TRAINED SPOTTER
&&
JWHITEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT FRI APR 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL WHITE SULPHUR SPRINGS 37.80N 80.30W
04/14/2006 E1.25 INCH GREENBRIER WV PUBLIC
&&
DSThe Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503961, 5503962, 5503963.